Heavy Rain, Grundy
- When
- August 23, 5:00 AM CST to August 24, 5:00 AM CST
- Where
- Grundy County, 4 mi NNW of Coal City
- Reported by
- Official NWS Observations
- Coordinates
- 41.333, -88.309
Measured 24 hour rainfall was 5.01 inches.
Powerful and damaging thunderstorms moved across northern Illinois producing widespread wind damage. The most intense wind damage occurred along a path which began in far western Dupage County near the intersection of Roosevelt Road and Washington Street in West Chicago and continued east through the northern portions Lombard and Glen Ellyn, into Northlake, then across the north side of Chicago…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Powerful and damaging thunderstorms moved across northern Illinois producing widespread wind damage. The most intense wind damage occurred along a path which began in far western Dupage County near the intersection of Roosevelt Road and Washington Street in West Chicago and continued east through the northern portions Lombard and Glen Ellyn, into Northlake, then across the north side of Chicago to the Lake Michigan Shore near Montrose Harbor. Wind damage along this path was consistent with winds 60 to 80 mph. Smaller pockets of more intense damage with winds of 80 to 100 mph were noted in the Wrigleyville area. The City of Chicago reported over 6,400 tree emergencies, over 200 damaged light poles, and over 350 downed power lines. A 40 inch diameter tree was blown down on West Waveland Street in Chicago. ComEd reported that a total of 615,000 customers lost power during the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 23, 2:55 AM CST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
355 AM CDT THU AUG 23 2007
.DISCUSSION...
355 AM CDT
THREAT OF PERIODIC THUNDERSTORMS AND ACCOMPANYING POTENTIAL FOR
ADDITIONAL MODERATE TO HEAVY RAINFALL TODAY THROUGH FRIDAY NIGHT
REMAINS FORECAST CONCERN.
MULTIPLE SHORT WAVES CONTINUE TO MOVE QUICKLY FROM THE PLAINS
NORTHEASTWARD INTO/TOWARD THE WESTERN GREAT LAKES. ONE THAT BROUGHT
STORMS ACROSS THE AREA LATE WED NIGHT AND EARLY THIS MORNING NOW
MOVING ACROSS LOWER MI WHILE NEXT RIGHT ON ITS HEELS MOVING OUT OF
EASTERN IA. STORMS ACROSS NORTHERN IL AHEAD OF THIS DISTURBANCE WILL
BE EXITING N CENTRAL AND NE IL BEFORE DAYBREAK SO WILL LET EXISTING
FLASH FLOOD WATCH DIE AT 7 AM CDT.
WHILE MULTIPLE SIGNIFICANT THUNDERSTORM OUTFLOWS PUSH SE ACROSS
NORTHERN IL AND NW IN...STRONG LOW LEVEL FLO QUICKLY RECHARGES
UNSTABLE AIRMASS ACROSS CWA AND N ACROSS SRN WI S OF QUASISTATIONARY
FRONT. VIGOROUS TS ACTIVITY HAS MOVED E TO SERN SD AND ERN NEB AS
NEXT SHORT WAVE MOVES FROM THE ROCKIES OVER THE HI PLAINS. AS THIS
DISTURBANCE CONTINUES TO APPROACH THE LOCAL AREA TODAY ANTICIPATE
SIMILAR SCENARIO AS TO WED-WED NIGHT WITH MAIN CONVECTIVE ACTIVITY
REMAINING IN THE VICINITY OF THE SURFACE BOUNDARY WHICH KEEPS THEM
TO THE NW OF THE CWA INTO THIS AFTERNOON. AS THE SHORT WAVE TROF
LIFTS INTO THE UPPER MIDWEST LATE THIS AFTERNOON MID LEVEL UVV OVER
THE CWA INCREASES WHILE STRONG SW LO LEVEL FLO PUMPS PW VALUES INTO
2-2.5 INCH RANGE. NEW FFA WILL MOST LIKELY BE NEEDED BUT WILL HOLD
OFF FOR NOW TO PREVENT OVERLOAD OF VARIOUS HYDROLOGIC
WATCHES...WARNINGS AND STATEMENTS. MENTION OF POSSIBLE ADDITIONAL
HEAVY RAIN IN GRIDS AND TEXT PRODUCTS WILL KEEP WORLD INFORMED OF
CONTINUED POTENTIAL OF ADDITIONAL HEAVY RAIN LATE TODAY AND TONIGHT.
WITH NO SIGNIFICANT CHANGE IN THE PATTERN TODAY THE THREAT OF STRONG
WINDS WITH MORE BOWING SEGMENTS WILL AGAIN BE PRESENT.
HEAVY RAIN AND GUSTY WIND PRODUCING TSRA THREAT CONTINUES FRI AS
ANOTHER SHORT WAVE OR WAVES COME OUT OF THE WESTERN UPPER TROF AND A
WAVE ALONG THE SURFACE FRONT LIFTS FROM IA ACROSS WI AS THE MAIN
UPPER TROF MOVES OVER THE PLAINS. AS THIS TROF MOVES INTO THE
WESTERN GRTLKS LATE FRI NIGHT AND SAT MORNING THE BOUNDARY PUSHES SE
THRU THE CWA IN RESPONSE. THIS FINALLY TURNS OFF THE SPIGOT AS HI
PRES BUILDS SEWRD ACROSS WI AND IA INTO NRN IL DURING THE DAY
FOLLOWING THE UPPER TROF PASSAGE.
TRS
&&
.AVIATION...
240 AM CDT
WILL FORECAST THUNDERSTORMS AROUND 08 UTC TO 09 UTC. THE
THUNDERSTORMS ARE WITH ANOTHER MESOSCALE CONVECTIVE COMPLEX MOVING
INTO IOWA. THE SOUTH WIND WILL KEEP THE FOG FROM GETTING TO THICK
BETWEEN ROUNDS OF THUNDERSTORMS. THE CEILINGS WILL BE VFR EXCEPT
WHEN A THUNDERSTORM OR SHOWER PASSES OVER. THEN THERE COULD BE MVFR
OR IFR CEILINGS FOR A BRIEF TIME.
&&
.MARINE...
209 AM CDT
A LARGE LOW OVER NORTHERN MANITOBA HAS A COLD FRONT WHICH EXTENDS
INTO ONTARIO AND THEN WEST TOD CENTRAL MONTANA. THIS FRONT WILL
MOVE INTO LAKE MICHIGAN SATURDAY. BEFORE THEN...A STATIONARY FRONT
WILL LIE ACROSS FROM NORTHERN LAKE MICHIGAN TO WEST CENTRAL IOWA.
SMALL LOWS WILL MOVE ALONG THE FRONT. ONE WILL MOVE FROM NORTHERN
LAKE MICHIGAN TO SOUTHERN ONTARIO. THIS LOW WILL BE FOLLOWED BY
ANOTHER LOW WHICH WILL MOVE THROUGH NORTHERN ILLINOIS FRIDAY MORNING
AND INTO MICHIGAN FRIDAY NIGHT. AHEAD OF THIS LOW THE SOUTH WIND MAY
REACH 15 TO 25 KNOTS OVER LAKE MICHIGAN. BY SATURDAY THE WIND WILL
BE FROM THE NORTH 15 TO 25 KNOTS. WE USED THE GFS...ECMWF AND WRF
WEATHER FORECAST MODELS FOR THIS FORECAST.
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH THRU 12Z THURSDAY WINNEBAGO BOONE MCHENRY
LAKE AND OGLE.
IN...NONE.
LM...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 430 AM CDT THU AUG 23 2007 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 232200- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 430 AM CDT THU AUG 23 2007 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF SEVERE STORMS WITH THE MAIN THREAT BEING DAMAGING WINDS. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON IN NORTH CENTRAL AND FAR NORTHEAST ILLINOIS. THUNDERSTORMS WILL BECOME LIKELY ACROSS THOSE AREAS TONIGHT...WITH A CHANCE OF THUNDERSTORMS FROM EAST CENTRAL ILLINOIS TO NORTHWEST INDIANA. SOME OF THESE THUNDERSTORMS WILL LIKELY PRODUCE HEAVY DOWNPOURS AS WELL AS GUSTY WINDS. ADDITIONAL HEAVY RAINFALL WOULD CREATE MORE FLOODING PROBLEMS AND WORSEN ALREADY EXISTING FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ADDITIONAL PERIODS OF THUNDERSTORMS ARE EXPECTED FRIDAY INTO EARLY SATURDAY MORNING. HEAVY RAINFALL WILL BE POSSIBLE DURING THIS PERIOD. THERE IS ALSO THE POTENTIAL THAT STRONGER STORMS COULD PRODUCE DAMAGING WINDS. THERE WILL BE A CHANCE OF THUNDERSTORMS WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND OR TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-766-230945- WINTHROP HARBOR TO WILMETTE HARBOR IL- WILMETTE HARBOR TO NORTHERLY ISLAND IL- NORTHERLY ISLAND TO CALUMET HARBOR IL- CALUMET HARBOR IL TO GARY IN- GARY INDIANA TO BURNS HARBOR- BURNS HARBOR TO MICHIGAN CITY- LAKE MICHIGAN IL AND IN OPEN WATERS- 430 AM CDT THU AUG 22 2007 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS ON THE ILLINOIS WATERS THIS AFTERNOON. STORMS WILL BE LIKELY ON THE ILLINOIS WATERS TONIGHT...WITH A CHANCE OF STORMS ON THE INDIANA WATERS. SOME OF THE STORMS COULD PRODUCE STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ADDITIONAL PERIODS OF THUNDERSTORMS ARE EXPECTED FRIDAY INTO EARLY SATURDAY MORNING. THE THREAT OF STRONG WINDS FROM STRONGER STORMS WILL CONTINUE. THERE WILL BE A CHANCE OF THUNDERSTORMS WEDNESDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
127 AM CDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG POLO 41.98N 89.58W
08/22/2007 OGLE IL CO-OP OBSERVER
EIGHT INCH DIAMETER TREE LIMBS BLOWN DOWN.
0825 PM TSTM WND DMG POLO 41.98N 89.58W
08/22/2007 OGLE IL LAW ENFORCEMENT
TREES DOWN ON POWER LINES.
0910 PM TSTM WND GST 1 S EARLVILLE 41.57N 88.92W
08/22/2007 E60.00 MPH LA SALLE IL TRAINED SPOTTER
0925 PM TSTM WND DMG SHERIDAN 41.53N 88.69W
08/22/2007 LA SALLE IL EMERGENCY MNGR
ONE TREE BLOWN DOWN. ESTIMATE WINDS 60 MPH.
0925 PM TSTM WND GST MARSEILLES 41.33N 88.69W
08/22/2007 M58.00 MPH LA SALLE IL MESONET
0939 PM TSTM WND GST SANDWICH 41.65N 88.62W
08/22/2007 M45.00 MPH DE KALB IL EMERGENCY MNGR
0957 PM TSTM WND DMG MORRIS 41.37N 88.43W
08/22/2007 GRUNDY IL PUBLIC
POWER LINES BLOWN DOWN AT ROUTE 47 AND LISBEN.
1003 PM TSTM WND GST NEW LENOX 41.52N 87.98W
08/22/2007 E40.00 MPH WILL IL TRAINED SPOTTER
1003 PM HAIL NEW LENOX 41.52N 87.98W
08/22/2007 E0.25 INCH WILL IL TRAINED SPOTTER
1010 PM TSTM WND GST ROMEOVILLE 41.65N 88.09W
08/22/2007 M40.00 MPH WILL IL OFFICIAL NWS OBS
1021 PM HAIL MATTESON 41.51N 87.74W
08/22/2007 M0.25 INCH COOK IL AMATEUR RADIO
1024 PM HAIL WOODRIDGE 41.74N 88.04W
08/22/2007 M0.50 INCH DUPAGE IL AMATEUR RADIO
MARBLE SIZE HAIL AT I-55 AND LEMONT ROAD.
1030 PM TSTM WND GST MONEE 41.42N 87.75W
08/22/2007 E40.00 MPH WILL IL AMATEUR RADIO
1030 PM FLOOD ROMEOVILLE 41.65N 88.09W
08/22/2007 WILL IL AMATEUR RADIO
SIX TO EIGHT INCHES OF STANDING WATER ON ALEXANDER JUST
NORTH OF ROUTE 53.
1033 PM TSTM WND DMG MOKENA 41.53N 87.88W
08/22/2007 WILL IL LAW ENFORCEMENT
ONE TREE BLOWN DOWN AT ROUTE 30 AND WOLF ROAD.
1040 PM TSTM WND DMG BRIDGEVIEW 41.74N 87.81W
08/22/2007 COOK IL AMATEUR RADIO
POWER LINES DOWN AT ROUTE 83 AND RICHLAND.
1106 PM FLASH FLOOD CHICAGO 41.88N 87.63W
08/22/2007 COOK IL NEWSPAPER
NORTHBOUND MICHIGAN AVE ENTRANCE TUNNEL TO NORTHBOUND
LAKE SHORE DR IS FLOODED. CHICAGO POLICE ONSCENE.
1107 PM TSTM WND DMG CREST HILL 41.57N 88.11W
08/22/2007 WILL IL AMATEUR RADIO
4 INCH DIAMETER TREE DOWN ON GAYLORD JUST NORTH OF
DIVISION
&&The Chicago radar (KLOT), 35 km away, was scanning. The volume nearest the first event began at 11:01 UTC.
87 thunderstorm wind, 29 flood, 12 flash flood, 4 hail, 3 heavy rain, 1 tornado. Local standard time, as filed.
Measured 24 hour rainfall was 5.01 inches.
Measured 24 hour rainfall was 5.24 inches.
Measured 24 hour rainfall was 5.64 inches.
Tree limbs and crops blown down.
Utility poles blown down.
Several large trees down blocking Shooting Park Road.
A gust to 58 mph was measured at the Illinois Valley Regional Airport, west of Peru.
Several large trees down on Bucklin and Roosevelt Streets.
Up to one foot of water on streets in low spots.
A mobile home being hauled by a semi was blown over on Interstate 39, just north of the Olgesby exit.
Wind estimated to 60 mph with corn bent over.
Utility poles blown down on Normal Street.
Several large trees blown down on the north side of Ottawa.
Measured gust to 70 mph.
Measured gust to 63 mph.
Ten inch diameter tree blown down blocking Southmor Road, south of Morris. Eight inch diameter tree blown down near Jewitt and Center Street. Several tree limbs and power lines blown down across Grundy County. Several 8 to 10 inch diameter tree limbs blown down and a 30 foot section of corn field flattened near Saratoga Road, one mile north of Interstate 80. Damage reported to power lines, structures and crops.
A tree was blown down on Francis Road.
A gust to 58 mph was measured near Shabonna and Southmor Roads just south of Morris.
Quarter size hail reported at Main and Randall Roads.
Extensive tree and power line damage across Geneva.
Estimated gust to 75 mph.
Estimated winds to 65 mph.
Measured gust to 58 mph.
Almost every street was littered with either tree limbs or full trees that were blown down. Large trees were uprooted in a cemetery.
Measured gust to 62 mph.
Measured gust to 67 mph.
Significant tree damage across Batavia and Fabyan Park Preserve.
The roof of a warehouse above two of four loading docks, gave way. Forty people were injured, seven of which had to go the hospital.
A large tree limb was blown down on County Line Road between Renwick and Caton Farm Road in Kendall County.
A tornado touched down near Prince Crossing Road south of Geneva Road in Winfield. The tornado had a path length of 2.67 miles and a path width of 300 to 500 yards. The tornado lifted just west of Gary Avenue south of Geneva Road. The main damage from the tornado included several large uprooted hardwood trees. Shingles and power lines were also blown down.
A large tree was blown down and crushed a car at the corner of Jackson Street and Parker Avenue.
Tree limbs blown down at Route 113 and West River Road.
Damage to a loading dock and parking garage eaves at Central Dupage Hospital.
Large trees down all over town, some on cars and houses.
Large tree limbs blown down at Oak Avenue and Hillcrest.
Estimated gust to 65 mph.
Measured gust to 58 mph.
Estimated gust to 60 mph. Numerous trees and tree limbs blown down. One tree was blown down onto a house in Wilmington.
Estimated gust to 70 mph.
Measured gust to 67 mph at the National Weather Service office.
Numerous trees uprooted with an estimated wind gust to 90 mph at Dupage County EOC at Gary Avenue and Jewel Road.
A 50 foot Douglas Fir tree had the top 25 feet sheared off which landed on a neighbors roof.
Numerous reports of trees and utility poles blown down across western side of Will County.
A large tree was blown down at Sweetbriar Ave and Gaylord Road.
Large tree limbs blown down on Westbury Drive.
Trees blown down at Green and Royce Roads.
Measured gust to 68 mph at the intersection of Essington and Ann Streets. A large tree fell next to a house on Schriber Road. Tree limbs were blown down on Lilac Lane.
Estimated gust to 80 mph at 183rd and Wolf Road.
Estimated gust to 70 mph.
Large trees uprooted, estimated gust to 75 mph.
Numerous trees, tree limbs and power lines blown down. A garage door was blown in by the high winds, a roof was partially blown off, some trees fell onto houses. In Villa Park, at least 1,500 trees were either destroyed or heavily damaged and 2,000 structures in Villa Park were damaged.
A tree was uprooted on Seegers Road. Other tree and tree limbs were blown down and roof damage was also reported.
Numerous trees, tree limbs and power lines were blown down. A woman was seriously injured when a tree fell on her car on Prairie Avenue. Another tree fell on car, injuring the driver at York Street and St. Charles Road. A tree was blown down onto a city vehicle on Fairview, where the driver was injured. Two other people were injured when they entered their flooded basements.
City officials estimated that as many as 2,500 trees suffered damage or were completed blown down. An education wing of a church was severely damaged.
A roof of a car repair shop was blown off on Estes Avenue and another building on Lunt Avenue also suffered roof damage.
A man was struck by a falling tree limb on a golf course and died from his injuries.
Two utility poles were blown over on 80th Avenue.
Extensive tree damage city wide. Damage to cars, roofs, and fences. Powerlines also blown down.
Estimated gust to 60 mph.
Estimated gust to 65 mph.
Large trees blown down, some 12 inches in diameter. Siding also blown off houses.
Estimated gust to 60 mph.
Numerous tree limbs blown down. Three cars were damaged by falling tree limbs on DesPlaines Avenue.
Gust to 58 mph measured at O'hare Airport.
Large trees and tree limbs blown down at Diversey and Harlem on the north side of Chicago.
A tree was blown down on a house on Laramie Avenue. Other significant tree damage near Jefferson Park neighborhood on the northwest side.
Two large trees, each two feet in diameter, snapped off at their base.
Estimated gust to 60 mph at 127th and Harlem.
A large tree was blown down onto a vehicle near Lyons School. The vehicle was destroyed. A three year old girl was trapped inside but suffered only minor injuries. Numerous other trees, tree limbs and power lines were blown down.
A tree was blown down onto a pickup truck, a boat and a garage.
A roof was blown off a building near Sauk Trail and Cicero Avenue.
Measured gust to 74 mph. Twelve inch diameter tree limbs blown down.
Over 1,000 trees were either uprooted, blown over, or suffered some kind of damage. At least 76 trees, including some 25 to 30 inches in diameter, were blown down at a golf course.
Several large trees blown down in Oak Park.
A six inch diameter tree was blown down.
Multiple large trees blown down in a residential area near Golf Road and Shermer Road.
A light pole was blown down.
Multiple large trees blown down. A semi trailer was blown over at 83rd and the Tri-state Tollway.
A tree was blown down on Pavilion.
Roof damage to a business building. Power lines also blown down.
Measured gust to 66 mph.
Large tree limbs blown down.
Tree and roof damage reported.
Three to four inches of water on Main Street between 63rd and 55th Streets.
Windows blown out at the Chicago Historical Society near Fullerton and Lake Shore Drive.
Measured gust to 74 mph near Wrigley Field. A cinder block wall was blown down near Wrigley Field. Debris from this wall fell onto a man and crushed him. The man died one week later from his injuries.
Sixteen inch diameter tree down on North Fairfield, on the north side of Chicago. Estimated wind gust to 60 mph.
Several houses received minor wind damage with five homes suffering significant damage. Numerous trees, tree limbs and power lines were blown down. Three people suffered minor injuries from flying debris. One man was injured when part of a roof landed on his vehicle.
Standing water in the left lane of Interstate 94 at 130th on the far south side of Chicago.
Water above a house foundation.
Creek overflowing with two to three inches of water flowing across Interstate 88 near mile marker 89.
Six inch diameter tree blown down in the road at Arlington and Regent Streets.
Quarter size hail reported at Route 31 and Interstate 90.
Water eight inches deep, curb to curb on Randall Road north of Interstate 90.
Kishwaukee River flooding houses and apartments.
Storm and sewer grates dislodged by flowing water at Route 20 and St. Charles. Eight inches of water at Irving Park Road near Route 25.
A large tree was blown down near Shorewood subdivision.
Street flooding at Mayflower Lane north of Schick Road.
Some street and yard flooding with 0.78 inches of rain in 40 minutes.
Several inches of flowing water over Route 23 in and north of Ottawa. Flash flooding occurred in Utica as Clark Run Creek overflowed its banks sending floodwaters down the main part of town. According to reports, about 45 residents responded to a request for evacuation. Widespread basement flooding was reported in the Peru-La Salle areas. Many streets and county roads flooded within La Salle County. Flash flooding was also reported in Triumph, Naplate, and Grand Ridge in La Salle County. Dee Bennet Road near Buffalo Rock State park was closed due to flooding. Portions of Route 178 were also closed.
Four inches of water over Route 23.
Street flooding reported at Route 83 and 31st, one lane open.
Cars were reported blown off a road north of Morris. A 62 mph gust was measured at Route 6 and Saratoga, two miles west of Morris.
Six inches of water over Route 47 at the Illinois River Bridge.
Several roads with water knee deep in spots.
Three feet of water on Joliet Road beneath the Interstate 55 overpass.
Estimated gust to 65 mph at 147th and Cicero.
Three inches of standing water on Interstate 355 at St. Charles Road.
Intersection of Route 30 and Larkin flooded.
Three to four inches of standing water on Cherry Hill Road at Route 52.
Water flowing over roads.
Trees were blown down at Route 102 and 113.
Four to six inches of water on Crete Monee Road near Route 1.
Flooding on many roads with water eight to ten inches deep on parts of Park Blvd.
Four inches of water covering a road.
One foot of standing water in a low spot on Western Avenue.
Two trees blown down on Cemetary Road.
Various roads closed across the county.
Several roads closed due to flooding across Ogle County.
Many streets closed due to flooding in Mayfield, South Grove, Sycamore.
Minor street and basement flooding with storm total rainfall of 4.61 inches.
Water ponding on roadways across the county including Carbon Hill, Coal City and Diamond.
Water on many roadways across the county.
Covel Creek affecting homes near Route 23 south of Ottawa. Water on roadways throughout the county, 4.51 inches of rain since 10 am on August 23rd.
Fifteen to eighteen inches of water on Route 126 and County Line Road.
Cedar and Michael Drive flooded.
Extensive flooding of buildings at the Northern Illinois Univeristy campus.
A car drove into flood waters on Ballou Road near Forked Creek and was submerged to the roof of the car. One of the three occupants swam to dry ground to get help. The other two occupants were rescued several hours later.
Heavy rainfall over the upper part of the Des Plaines watershed in Wisconsin combined with well above normal precipitation over portions of Lake County Illinois brought the parts of Des Plaines River into flood by August 20th. Additional rains on August 23rd resulted in crests during the following 3 days from points at Russell and Gurnee. Water inundated some homes along the river near Russell between the river and Kilbourne Road. Downstream at Gurnee, volunteers sandbagged around the Gurnee Grade School to prevent floodwaters from damaging the structure. Flood waters inundated large areas of forest preserve along the river. Elsewhere in Gurnee flooding closed portions of Old Grand Avenue as well as Emerald Avenue and Kilbourne Road. Sandbags were placed in front of several businesses along Old Grand Avenue. In North Libertyville Estates, a floodwall designed to hold flood waters from the Des Plaines River at bay, appeared to work as the area remained dry. In Libertyville, the Libertyville Golf Course at Riverside Park was flooded. The river crested at 10.55 feet at Russell on the 24th and at 9.82 feet on the evening of the 25th. High flows from near record flooding on the Fox River in Wisconsin were also moving downstream. These high flows, combined with excessive runoff over northern Illinois resulted in widespread flooding along the Fox River in the Chain of Lakes area. Homes in Antioch were surrounded by flood waters and many roads were closed. Most piers were under water and sandbagging efforts were ongoing.
After flash flooding from heavy rainfall on the evening of August 23rd, significant flooding continued across parts of central DeKalb County as rivers and streams overflowed their banks and flood waters took days to subside. During the morning of August 24th, Route 30 and 1st Street were impassable. A mobile home park was evacuated due to flood waters and Highway 64 was flooded with two feet of standing water. Flood waters inundated the Northern Illinois University campus and surrounding areas. Levees on campus were overtopped as water levels rose. Students from NIU helped sandbag in an attempt to hold back floodwaters. Roads and streets were closed due to flooding throughout DeKalb county and most schools were closed on the following Friday. Rescue workers evacuated residents from the Evergreen Village Mobile home Park on the east side of Sycamore as floodwaters inundated the entire area. Further downstream large areas flooded along the Kishwaukee River in the New Milford area. Campgrounds were inundated as well as streets and secondary roads. During the morning of August 24, Bethany Road was the only road crossing over the Kishwaukee River that was open to traffic. All other east-west road crossings had been closed. In total some 400 to 600 residents were displaced due to the flooding of the Kishwaukee River. The South Branch Kishwaukee River at DeKalb crested at 15.34 feet, the second highest crest on record. Storm total rainfall amounts included 4.85 inches in DeKalb, 3.50 inches in Waterman and 2.62 inches in Genoa.
Significant flooding occurred along the Fox River throughout Kane County, In East Dundee, Richardson Subdivision was particularly hit hard by the flooding. In South Elgin, some of the hardest hit areas included South River Street, North Water Street, Arthur Avenue, Josephine Avenue, Ross Avenue, and Mavis Avenue. 10 Families were evacuated in Elgin as flood waters continued to rise on August 24th. Bike paths and other green space along the river were inundated. Another area affected included the Valley View Subdivision in St Charles. Kane County officials estimated that flooding damaged more than 600 homes and businesses, and forced at least 80 residents from their homes. Flooding also occurred to 15 homes along the river’s west bank in Montgomery. Reports indicated that floodwaters affected backyards, garages, and basements of homes just south of the Ashland Avenue Bridge.
Heavy rain throughout the month over southern Wisconsin and northern Illinois caused the Fox River to crest at 17.33 feet at Dayton on August 24. This was more than 5 feet above flood stage. Basements and garages were flooded along the river in Wedron and Ottawa.
Heavy rainfall over the upper part of the Des Plaines watershed in Wisconsin combined with well above normal precipitation over portions of Lake County Illinois brought the parts of Des Plaines River in flood by August 20th. The additional rains on August 23rd resulted in a crest of 8.62 feet the following evening at Des Plaines. In Des Plaines, flooding inundated the Methodist Campground. Many streets were affected by floodwaters and some homes on Big Bend Drive and Junior Terrace were surrounded by flood waters.
Following a week of heavy rainfall and a storm event rainfall of nearly five inches, significant flooding occurred in the northern two thirds of Grundy County on August 24th, as runoff worked it's way to ditches and streams that quickly overtopped their banks, followed by flooding along larger streams and the Illinois River. Hundreds of basements filled with water, one rehabiliation center was evacuated in Morris, while a berm was built around the Morris hospital to protect the structure and prevent an evacuation and shutdown of that facility. Local officials used more than 22,000 sandbags in an attempt to protect numerous structures from the rushing water. In other locations, piles of gravel were used to divert the flow of water. Many crops were damaged by flowing floodwaters or mud left on plants after the floodwaters receded. An apartment complex was evacuated in Tudor Park due to flooding.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Du Page | 2007-08-23 | 67 | Male | Golfing | Direct |
| Thunderstorm Wind, Cook | 2007-09-01 | 21 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyThe tornado archive for Illinois, 2007Warnings in Illinois, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56622, 56623, 56624, 54985, 54986, 54988, 55039, 55198, 56555, 54990, 54991, 54992, 55014, 55172, 55173, 55030, 54993, 55038, 55167, 55002, 55178, 55195, 55199, 56654, 55174, 55176, 54989, 54995, 54998, 55252, 56776, 54987, 54999, 55005, 55013, 55171, 55177, 55179, 55182, 55181, and more.